Illinois, 2025

Flash Flooding in Illinois, July 26, 2025

July 26, 2025 · NWS ILX · 2 events in 1 county or zone

An outflow boundary interacting with a warm and very humid environment triggered clusters of slow-moving thunderstorms across east-central Illinois during the evening of July 26th. 25 as per the 00z KILX upper air sounding, hourly rainfall rates of 2-3 inches occurred with the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary interacting with a warm and very humid environment triggered clusters of slow-moving thunderstorms across east-central Illinois during the evening of July 26th. Thanks to precipitable water values around 2.25 as per the 00z KILX upper air sounding, hourly rainfall rates of 2-3 inches occurred with the stronger storms. The hardest hit location was across portions of Champaign County from just southeast of Mahomet east-northeastward to Rantoul. An observer 1 mile southeast of Mahomet measured 6.75 rainfall in just a couple of hours. The heavy rainfall led to scattered flash flooding...especially on the north-northeast side of Champaign.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 26, 1:25 PM CST, 4 hours 10 minutes earlier. Its key messages:

  • A medium probability (15-40% chance) of flash flooding exists today and tonight. A Flash Flood Watch is now in effect for portions of central Illinois where an additional 1 and 4 inches of rainfall is forecast.
  • A Heat Advisory is in effect along and south of a Jacksonville to Danville line today. The oppressive heat will spread back northward across all of central Illinois Sunday through Tuesday as heat index values once again reach 105-115.
  • A low probability (5-15% chance) of severe weather exists north of the I-70 corridor today...with the primary risks being scattered damaging wind gusts and large hail.
Area forecast discussion, Jul 26, 1:25 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
225 PM CDT Sat Jul 26 2025

.KEY MESSAGES...

- A medium probability (15-40% chance) of flash flooding exists
  today and tonight. A Flash Flood Watch is now in effect for
  portions of central Illinois where an additional 1 and 4 inches
  of rainfall is forecast.

- A Heat Advisory is in effect along and south of a Jacksonville
  to Danville line today. The oppressive heat will spread back
  northward across all of central Illinois Sunday through Tuesday
  as heat index values once again reach 105-115.

- A low probability (5-15% chance) of severe weather exists north
  of the I-70 corridor today...with the primary risks being
  scattered damaging wind gusts and large hail.

&&

.DISCUSSION...(through next Friday night)
Issued at 1246 PM CDT Sat Jul 26 2025

Radar and satellite analyses show a decaying Mesoscale Convective
Vortex (MCV) moving across northern Illinois, with two outflow
boundaries pushing south across central Illinois. These
boundaries have mostly converged and eroded near a line extending
from roughly Jacksonville to Gibson City. North of this boundary,
conditions may remain stable enough to prevent new convective
development this afternoon. Near and south of the boundary,
CAPE/shear profiles are supportive of strong-to-severe storms and
the potential for urban and small stream flooding.

Many areas in west-central and north-central Illinois have already
received multiple inches of rainfall in the past 24 hours, with
rates exceeding 1-2 inches per hour. Given a similar air mass near
and south of the residual outflow this afternoon, additional heavy
rainfall pockets are anticipated into this evening across portions
of central and southeast Illinois.

Otherwise, the dangerous heat has continued into this afternoon,
with areas within the Heat Advisory already displaying heat index
values between 97-107 F even despite increasing cloud cover.

By Sunday, a robust heat dome will extend northward into central
Illinois, shifting the effective surface boundary out of our area
and reducing upper-level flow and deep-layer shear. While boundary
layer conditions will remain moderately unstable Sunday afternoon,
especially near and south of the I-72/Danville corridor, within a
wide area of very high PWATS (> 2 inches), the poor deep-layer
shear suggests somewhat limited convective coverage and intensity.
The primary concern will be torrential rainfall from any
developing multi-cell clusters in the vicinity of a remnant
outflow, wherever it evolves.

Our posture on heat headlines have largely remained unchanged,
with the current heat advisory most likely needing an
extension/expansion across the region through Wednesday. While
forecast guidance has persistently highlighted Monday and Tuesday
as the hottest days of the period, some concern lingers regarding
the evolution of upstream convection each of those days. This
potential has come into better focus with this morning’s suite of
hi-res guidance, where all of the HRRR, 3km NAM, ARW, and FV3 all
depict decaying convection entering northern/central portions of
Illinois by Monday morning. This convective debris could be enough
to thwart an upgrade to an Extreme Heat Warning on Monday, at
least for a good chunk of our area. As a result, we will likely
take a more conservative day-to-day approach with heat headlines,
extending and expanding the current Heat Advisory as needed based
on trends.

A major pattern change still looks on track to occur Wednesday
into Thursday, with significantly cooler and drier conditions
forecast by the back half of next week.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1221 PM CDT Sat Jul 26 2025

The main aviation forecast concern is for periods of heavy showers
and thunderstorms to develop this afternoon, with the potential
for them to persist through much of the evening hours,
particularly near and just east of the Interstate 55 terminals.

With recent satellite trends already showing growing cumulus
developing across central Illinois, have decided to introduce a
TEMPO group for TSRA this afternoon across the board between
18-22z, with the focus being near the KSPI/KDEC/KBMI terminals
into this evening. Confidence and coverage are both lower this
evening, and have therefore proceeded with a PROB30 group for TSRA
that spans the late evening period.

Winds will mainly be from the southwest around 10 kts, though we
will need to monitor for abrupt changes in speed and direction due
to thunderstorm outflow.

MJA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for ILZ027-028-030.

Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Jul 26, 1:39 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
239 PM CDT Sat Jul 26 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
239 PM CDT Sat Jul 26 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat indices up to 100 degrees are expected through early evening
near and south of I-72.

Scattered thunderstorms are expected this evening and overnight.
Some evening storms could have isolated damaging wind gusts. Also,
high rainfall rates could produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously hot conditions persist through early next week.
Afternoon heat indices of 100 to 110 degrees are likely through
Tuesday.

Isolated to scattered thunderstorms are expected on Sunday and then
again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

In the hours before

Local storm report, Jul 26, 2:14 PM CST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
314 PM CDT Sat Jul 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     Tstm Wnd Dmg     3 ESE Central Illinois  40.46N 88.87W
07/25/2025                   McLean             IL   Trained Spotter

            Delayed report of a 8-10 inch tree snapped
            at base with time estimated from radar.

&&

RAC
Special weather statement, Jul 26, 4:19 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
519 PM CDT Sat Jul 26 2025

ILZ051-052-262245-
Sangamon-Christian-
519 PM CDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHRISTIAN AND SOUTH
CENTRAL SANGAMON COUNTIES THROUGH 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pawnee, or 9 miles south of Springfield, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springfield, Chatham, Rochester, Pawnee, Divernon, Clear Lake,
Sangchris Lake State Park, and Glenarm.

This includes the following highways...
 Interstate 55 between mile markers 78 and 97.
 Interstate 72 between mile markers 98 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3953 8964 3962 8975 3982 8958 3962 8937
TIME...MOT...LOC 2219Z 234DEG 21KT 3963 8963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Deubelbeiss
Local storm report, Jul 26, 5:27 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
627 PM CDT Sat Jul 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Funnel Cloud     3 NNE Seymour           40.14N 88.41W
07/26/2025                   Champaign          IL   Public

            Videos received of a funnel cloud three
            quarters of the way to the ground via
            partner chat from broadcast media from
            viewers.

&&

RAC
Local storm report, Jul 26, 5:35 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
635 PM CDT Sat Jul 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Flash Flood      Rantoul                 40.31N 88.16W
07/26/2025                   Champaign          IL   Broadcast Media

            HWY 136 underpass is flooded and the road is
            closed.

&&

RAC

The radar

The Lincoln radar (KILX), 100 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Champaign

When
July 26, 5:35 PM CST to 8:45 PM CST
Where
Champaign County, 1.48 mi W of Rantoul to 1.47 mi SE of Rantoul
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.317, -88.178

The US-136 underpass in Rantoul flooded and the road was closed.

Flash Flood, Champaign

When
July 26, 6:25 PM CST to 8:45 PM CST
Where
Champaign County, 0.86 mi N of Champaign to 0.13 mi NE of Champaign
Cause
Heavy Rain
Reported by
Public
Coordinates
40.132, -88.252

Cars were driving through bumper-deep water flowing across the road on the north side of Champaign.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277339, 1277340.